Kansas, 2003

Winter Storm in Kansas, January 2, 2003

January 2, 2003 · NWS SGF · 2 events in 2 counties and zones

The third significant winter storm to affect extreme southeast Kansas during the 2002-2003 cool season, brought six to seven inches of snow over portions of Crawford and Bourbon counties. The heaviest accumulations fell over northern Bourbon County, where seven inch amounts were common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The third significant winter storm to affect extreme southeast Kansas during the 2002-2003 cool season, brought six to seven inches of snow over portions of Crawford and Bourbon counties. The heaviest accumulations fell over northern Bourbon County, where seven inch amounts were common. Accumulations quickly tapered down to less than one inch over extreme southern Cherokee county. Three inches fell over the Pittsburg area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 1, 8:13 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jan 1, 8:13 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CST WED JAN 1 2003

18Z MESO ETA HAS A GOOD HANDLE ON EXTENT OF PRECIPITATION SO FAR
WITH A BAND OF RAIN...SLEET...AND SNOW DEVELOPING IN UPPER DIFFLUENT
FLOW NORTHEAST OF THE CLOSED UPPER LOW. BEST OMEGA FIELDS REMAIN
NORTH OF INTERSTATE 44 FOR THE REST OF THE EVENING. TROUBLING ASPECT
OF THE FORECAST IN THERMAL PROFILE. 00Z KSGF SOUNDING REACHED A MAX
OF +4.9 DEG C JUST BELOW 850MB LEVEL WHILE FORECAST SOUNDING ONLY
REACHED TO AROUND +2 DEG C. SOUNDING WAS SATURATED BELOW 700 MB SO
SIGNIFICANT EVAPORATIVE COOLING WILL NOT OCCUR. I AM WORRIED THAT
CHANGE OVER TO SNOW WILL BE MORE GRADUAL THAN PREVIOUSLY THOUGHT
BASED ON POOR HANDING OF THE LOW LEVEL THERMAL FIELD...WITH A
SIGNIFICANT PERIOD OF SLEET AND/OR FREEZING RAIN/DRIZZLE POSSIBLE.
SLEET FALLING FROM CARTHAGE NORTH AND NORTHEAST TO FORT SCOTT AND
NEVADA AND TRUMAN LAKE AREA IN CONVECTIVE PRECIPITATION BANDS. KSGF
HAS 33 DEG F WITH A HEAVY DRIZZLE.

ALL IN ALL...WILL KEEP WARNINGS AND ADVISORIES AS IS FOR NOW...BUT
GIVEN THAT OVERALL BEST LIFT WILL REMAIN FROM SOUTHEAST KANSAS TO
CENTRAL MISSOURI...NOT VERY CONFIDENT ABOUT ACCUMULATION AMOUNTS
OVER SOUTHERN MO. BUT...IT CERTAINLY WOULDNT BE PRUDENT TO YANK ANY
COUNTIES FROM ADVISORIES/WARNINGS AT THIS TIME CONSIDERING THE UPPER
LOW HAS YET COME THROUGH.

.SGF...
MO...WINTER STORM WARNING FOR TONIGHT THROUGH THURSDAY MORNING
MISSOURI ZONES ALONG AND NORTH OF 144. WINTER WEATHER ADVISORY
ELSEWHERE.
KS...WINTER WEATHER ADVISORY FOR TONIGHT THROUGH THURSDAY MORNING.

DSA
Hazardous weather outlook, Jan 1, 3:30 PM CST, 8 hours 30 minutes before
MOZ055>058-066>071-077>083-088>098-101>106-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SLEET AND SNOW.

  AREAS AFFECTED AND TIMING:

  BEGINNING AFTER SUNSET AREAWIDE.

  DISCUSSION:

  AREAS OF MODERATE TO HEAVY DRIZZLE WILL PERSIST ALONG THE OZARK
  PLATEAU THROUGH SUNSET. IN ADDITION TO REDUCED VISIBILITIES...
  WET ROADWAYS MAY REFREEZE INTO A LAYER OF BLACK ICE AS TEMPERATURES
  COOL BELOW FREEZING THIS EVENING.

  AS AN UPPER LEVEL STORM SYSTEM APPROACHES...SLEET AND SNOW WILL
  BEGIN EARLY THIS EVENING AND CHANGE TO ALL SNOW BY LATE IN THE
  EVENING. SEVERAL INCHES OF SNOW WILL LIKELY ACCUMULATE ALONG AND
  TO THE NORTH OF I44 IN MISSOURI. LESSER AMOUNTS OF SNOW ARE
  EXPECTED IN SOUTHEAST KANSAS AND FAR SOUTHERN MISSOURI SOUTH OF
  HIGHWAY 60.

 .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  SNOW WILL TAPER OFF FROM WEST TO EAST BY THURSDAY AFTERNOON...AS
  THE SURFACE LOW TRACKS TOWARDS THE OHIO RIVER VALLEY. AN
  ADDITIONAL 1 TO 2 INCHES OF SNOW IS POSSIBLE BY MIDDAY. EXPECTED
  STORM TOTAL SNOW AND ICE ACCUMULATIONS WILL RANGE FROM 3 TO 5
  INCHES ALONG AND NORTH OF INTERSTATE 44 IN MISSOURI...TO 1 TO 3
  INCHES ALONG THE ARKANSAS BORDER AND IN SOUTHEAST KANSAS.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bourbon

When
January 2, 12:00 AM CST
Where
Bourbon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
January 2, 12:00 AM CST
Where
Crawford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339767, 5339768.